Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 91, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 2, 2022, 2:18 PM CDT for La Crosse County, Monroe County, Vernon County, Wisconsin; Houston County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2022, 2:18 PM CDT (19:18 UTC)
- Expired
- Jul 2, 2022, 2:43 PM CDT
- In force
- 25 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Houston County, MN, La Crosse County, WI, Monroe County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 19 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1717 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
486 WUUS53 KARX 021918 SVRARX MNC055-WIC063-081-123-022000- /O.NEW.KARX.SV.W.0091.220702T1918Z-220702T2000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 218 PM CDT Sat Jul 2 2022 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... East central Houston County in southeastern Minnesota... Southeastern La Crosse County in west central Wisconsin... Northwestern Vernon County in southwestern Wisconsin... Southwestern Monroe County in west central Wisconsin... * Until 300 PM CDT. * At 218 PM CDT, a severe thunderstorm was located near Stoddard, or 8 miles southeast of La Crosse, moving east at 40 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Coon Valley around 225 PM CDT. Westby around 240 PM CDT. Cashton around 245 PM CDT. Other locations impacted by this severe thunderstorm include Mount La Crosse, County Roads G And H, Brinkman Ridge, Jersey Valley County Park, St Marys, Portland and South Side Of La Crosse. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4362 9131 4376 9136 4381 9066 4363 9064 TIME...MOT...LOC 1918Z 265DEG 35KT 4371 9114 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ CZ
3 follow-up statements
856
WWUS53 KARX 021925
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
225 PM CDT Sat Jul 2 2022
MNC055-021934-
/O.CAN.KARX.SV.W.0091.000000T0000Z-220702T2000Z/
Houston MN-
225 PM CDT Sat Jul 2 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HOUSTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4362 9121 4377 9121 4381 9066 4363 9064
TIME...MOT...LOC 1924Z 265DEG 37KT 4371 9102
$$
WIC063-081-123-022000-
/O.CON.KARX.SV.W.0091.000000T0000Z-220702T2000Z/
La Crosse WI-Vernon WI-Monroe WI-
225 PM CDT Sat Jul 2 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHEASTERN LA CROSSE...NORTHWESTERN VERNON AND SOUTHWESTERN
MONROE COUNTIES...
At 224 PM CDT, a severe thunderstorm was located over Coon Valley, or
12 miles northwest of Viroqua, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Westby around 235 PM CDT.
Cashton around 240 PM CDT.
Other locations impacted by this severe thunderstorm include Mount La
Crosse, County Roads G And H, Brinkman Ridge, Jersey Valley County
Park, St Marys, Portland and Esofea.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4362 9121 4377 9121 4381 9066 4363 9064
TIME...MOT...LOC 1924Z 265DEG 37KT 4371 9102
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
CZ276
WWUS53 KARX 021938
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
238 PM CDT Sat Jul 2 2022
WIC063-021947-
/O.CAN.KARX.SV.W.0091.000000T0000Z-220702T2000Z/
La Crosse WI-
238 PM CDT Sat Jul 2 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LA CROSSE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4363 9064 4363 9096 4373 9095 4373 9091
4378 9091 4381 9066
TIME...MOT...LOC 1937Z 267DEG 42KT 4371 9076
$$
WIC081-123-022000-
/O.CON.KARX.SV.W.0091.000000T0000Z-220702T2000Z/
Vernon WI-Monroe WI-
238 PM CDT Sat Jul 2 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTH CENTRAL VERNON AND SOUTHWESTERN MONROE COUNTIES...
At 237 PM CDT, a severe thunderstorm was located over Cashton, or 12
miles northeast of Viroqua, moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of north
central Vernon and southwestern Monroe Counties, including the
following locations... Jersey Valley County Park, St Marys, Portland,
Spring Ridge, County Roads D And P, Irish Ridge and Potts Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4363 9064 4363 9096 4373 9095 4373 9091
4378 9091 4381 9066
TIME...MOT...LOC 1937Z 267DEG 42KT 4371 9076
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
CZ796
WWUS53 KARX 021943
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
243 PM CDT Sat Jul 2 2022
WIC081-123-021953-
/O.CAN.KARX.SV.W.0091.000000T0000Z-220702T2000Z/
Vernon WI-Monroe WI-
243 PM CDT Sat Jul 2 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL VERNON AND
SOUTHWESTERN MONROE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 4363 9064 4363 9096 4373 9095 4373 9091
4378 9091 4381 9066
TIME...MOT...LOC 1940Z 265DEG 35KT 4372 9067
$$
CZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 11:50 AM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 2, 11:50 AM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1150 AM CDT Sat Jul 2 2022 .DISCUSSION...(Today through Friday) Issued at 255 AM CDT Sat Jul 2 2022 Key Messages: - Extended holiday weekend rain chances...stormy 4th? - Rest of next week - seasonable, more rain chances * HOLIDAY WEEKEND RAIN CHANCES TODAY: Bit of upper level shortwave energy progged to push east/southeast out of the northern plains and across southeast MN/southwest WI later this afternoon. Some mid level frontogenetic forcing looks to accompany this shortwave while at the sfc a west- east running boundary currently across ND/northern MN looks to sink a bit southward today. Instability meager, but RAP/HRRR Bufkit soundings suggest about 500 J/kg MUCAPE to work with. Wind shear mostly confined above 1 km, but on the weaker side. CAMS models suggest this mix will be enough to trigger scattered afternoon convection which would extend into the evening. Don't see a severe risk at this time, but a relatively deep, dry subcloud layer would promote higher wind gusts around any storm. Later into tonight weak 850 mb moisture transport could funnel into/along the weak sfc boundary. Not a clear or strong signal, but enough to that it could fire scattered convection and warrants at least small rain chances. SUNDAY: Southerly fetch increases Sun and that sfc front looks to push northward as a result. Bits of upper level energy continue to top upper level ridge over the plains, shifting east across the region. Not a ton of agreement on placement/strength of any of these features but trends favor keeping the rain threat across the north Sunday. SUN NIGHT/MON/MON NIGHT: Convective cluster progged to fire across the northern plains Sunday night thanks to a ripple in the upper level flow and a 40+ kt 850 mb jet and relatively strong moisture transport push. Again, differences in the models with where the convection will be favored and then move for the Independence day holiday. Some support in the 00z deterministic runs of the NAM/GFS/EC along with ensemble members of the EC and GFS that convection is more favored over ND, dropping across northern parts of MN/WI overnight into Monday morning. Shortwave energy could extend southwest of the main storm cluster (in addition to a sfc front) during the day on the 4th and could see a extension of shower/storms southwest in this area as a result. MUCAPES in the GFS and NAM push north of 3500 J/kg Monday afternoon, although there would be low level capping to contend with (+12 C 700 mb). Deeper shear currently progged to lie much farther north, but enough in the 0-3km layer to support storm organization. The sfc front could layup west to east across the local forecast area Monday night, continuing to provide a focus for more storm chances. Obviously impacts to fireworks displays. A lot of "if this then this" which can push a forecast from showers and a few storms to a strong to severe risk. Confidence low in the details but Monday bears a close watch. * NEXT WEEK: seasonable temps, rain chances Broad upper level ridging progged for most of the new week with support from all the SPC clusters. Temps look fairly seasonable at this time (mostly mid 80s for highs) with accompanying summer humidity. Bits of shortwave energy could top the ridge from time to time, bringing a shot for showers/storms. Tue and Thu currently showing support from the various EC/GEFS ensemble members for rain chances...but some variability there too. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1150 AM CDT Sat Jul 2 2022 A period of showers will likely impact KRST/KLSE this afternoon, although ceilings/vsbys will generally remain VFR. There is a small (20%) chance for thunder, but given limited coverage, will omit from the TAF at this point. Additional small chances for showers/storms will exist overnight tonight, but with uncertainty in placement and coverage, will not include. While patchy fog also could not be completely ruled out tonight with the light flow and moist boundary layer, confidence is not high, especially with some clouds at times. Westerly winds up to 10 kts will become light overnight and then southeasterly into Sunday. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Rieck AVIATION...JM
Hazardous weather outlook, Jul 2, 4:54 AM CDT, 9 hours 24 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 454 AM CDT Sat Jul 2 2022 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-031000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 454 AM CDT Sat Jul 2 2022 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...Today and Tonight A few storms are possible this afternoon and tonight. Some could produce gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic storms chances through the weekend and into next week. A few could be strong Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
In the hours before
Special weather statement, Jul 2, 2:13 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
213 PM CDT Sat Jul 2 2022
MNZ096-WIZ041-042-053-021945-
Houston MN-Vernon WI-La Crosse WI-Monroe WI-
213 PM CDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of northeastern
Houston, southeastern La Crosse, northwestern Vernon and southwestern
Monroe Counties through 245 PM CDT...
At 212 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brownsville, or 8 miles south of La Crosse, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Coon Valley around 230 PM CDT.
Westby around 240 PM CDT.
Cashton around 245 PM CDT.
Other locations impacted by this storm include Mount La Crosse,
County Roads G And H, Brinkman Ridge, Jersey Valley County Park,
Portland, South Side Of La Crosse, Esofea, Goose Island, Highways 14
61 And County M M and Spring Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4362 9135 4378 9136 4383 9078 4362 9077
TIME...MOT...LOC 1912Z 265DEG 35KT 4370 9124
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
CZThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:13 PM CDT | Special Weather Statement | ARX | La Crosse | 32 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.